Alert archive / California / High Surf Advisories in 2021
High Surf Advisory 12, NWS Los Angeles, CA
NWS Los Angeles, CA issued this high surf advisory at Mar 18, 2021, 7:39 PM PDT. It took effect at Mar 19, 2021, 2:00 PM PDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2021, 7:39 PM PDT (02:39 UTC)
- In effect from
- Mar 19, 2021, 2:00 PM PDT
- Expired
- Mar 20, 2021, 9:00 PM PDT
- In force
- 31 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
675 WHUS46 KLOX 190239 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 739 PM PDT Thu Mar 18 2021 CAZ034-035-191600- /O.NEW.KLOX.SU.Y.0012.210319T2100Z-210321T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 739 PM PDT Thu Mar 18 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 9 PM PDT SATURDAY... * WHAT...Large breaking waves of 7 to 10 feet Friday afternoon, building to 8 to 12 feet with sets to 15 feet Friday night and Saturday. Dangerous rip currents are expected on many beaches. * WHERE...San Luis Obispo County Central Coast and Santa Barbara County Central Coast. * WHEN...From 2 PM Friday to 9 PM PDT Saturday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
7 follow-up statements
009 WHUS46 KLOX 190913 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 213 AM PDT Fri Mar 19 2021 CAZ040-192200- /O.EXB.KLOX.SU.Y.0012.210320T0300Z-210321T0000Z/ Ventura County Coast- 213 AM PDT Fri Mar 19 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM PDT SATURDAY... * WHAT...Large breaking waves of 4 to 7 feet with dangerous rip currents. Surf will be largest on west-facing beaches. * WHERE...Ventura County Coast. * WHEN...From 8 PM this evening to 5 PM PDT Saturday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ034-035-192200- /O.CON.KLOX.SU.Y.0012.210319T2100Z-210321T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 213 AM PDT Fri Mar 19 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT SATURDAY... * WHAT...Large breaking waves of 7 to 10 feet this afternoon, building to 8 to 12 feet with sets to 15 feet tonight and Saturday. Dangerous rip currents are expected on many beaches. * WHERE...San Luis Obispo County Central Coast and Santa Barbara County Central Coast. * WHEN...From 2 PM this afternoon to 9 PM PDT Saturday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ Stewart
864 WHUS46 KLOX 191606 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 906 AM PDT Fri Mar 19 2021 CAZ034-035-200015- /O.CON.KLOX.SU.Y.0012.210319T2100Z-210321T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 906 AM PDT Fri Mar 19 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM PDT SATURDAY... * WHAT...Large breaking waves of 7 to 10 feet this afternoon, building to 8 to 12 feet with sets to 15 feet tonight and Saturday. The largest surf will occur across exposed west facing beaches and will have dangerous rip currents. * WHERE...San Luis Obispo County Central Coast and Santa Barbara County Central Coast. * WHEN...From 2 PM this afternoon to 9 PM PDT Saturday. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-200015- /O.CON.KLOX.SU.Y.0012.210320T0300Z-210321T0000Z/ Ventura County Coast- 906 AM PDT Fri Mar 19 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM PDT SATURDAY... * WHAT...Large breaking waves of 4 to 7 feet. The largest surf will occur across exposed west facing beaches and will have dangerous rip currents. * WHERE...Ventura County Coast. * WHEN...From 8 PM this evening to 5 PM PDT Saturday. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kj
707 WHUS46 KLOX 192143 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 243 PM PDT Fri Mar 19 2021 CAZ034-035-200545- /O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 243 PM PDT Fri Mar 19 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY... * WHAT...Large breaking waves of 7 to 10 feet this afternoon, building to 8 to 12 feet with sets to 15 feet tonight and Saturday. The largest surf will occur across exposed west facing beaches and will have dangerous rip currents. * WHERE...San Luis Obispo County Central Coast and Santa Barbara County Central Coast. * WHEN...Until 9 PM PDT Saturday. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-200545- /O.CON.KLOX.SU.Y.0012.210320T0300Z-210321T0000Z/ Ventura County Coast- 243 PM PDT Fri Mar 19 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 PM PDT SATURDAY... * WHAT...Large breaking waves of 4 to 7 feet. The largest surf will occur across exposed west facing beaches and will have dangerous rip currents. * WHERE...Ventura County Coast. * WHEN...From 8 PM this evening to 5 PM PDT Saturday. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Kj
882 WHUS46 KLOX 200323 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 823 PM PDT Fri Mar 19 2021 CAZ034-035-201315- /O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 823 PM PDT Fri Mar 19 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT SATURDAY... * WHAT...Dangerous rip currents and large breaking waves of 8 to 12 feet with sets to 15 feet tonight, lowering through Saturday evening. * WHERE...San Luis Obispo and Santa Barbara County Central Coasts. Largest west to northwest facing shores. * WHEN...Until 9 PM PDT Saturday. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-201315- /O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0000Z/ Ventura County Coast- 823 PM PDT Fri Mar 19 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT SATURDAY... * WHAT...Dangerous rip currents and large breaking waves of 4 to 7 feet. * WHERE...Ventura County Coast. Largest on west facing shores. * WHEN...Until 5 PM PDT Saturday. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ RK
812 WHUS46 KLOX 201301 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 601 AM PDT Sat Mar 20 2021 CAZ034-035-210000- /O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 601 AM PDT Sat Mar 20 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves of 8 to 12 feet, lowering through this evening. * WHERE...San Luis Obispo and Santa Barbara County Central Coasts. Largest west to northwest facing shores. * WHEN...Until 9 PM PDT this evening. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ CAZ040-210000- /O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0000Z/ Ventura County Coast- 601 AM PDT Sat Mar 20 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WHAT...Dangerous rip currents and large breaking waves of 4 to 7 feet, lowering through this evening. * WHERE...Ventura County Coast. Largest on west facing shores. * WHEN...Until 5 PM PDT this afternoon. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ Stewart
571 WHUS46 KLOX 210015 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 515 PM PDT Sat Mar 20 2021 CAZ040-210115- /O.EXP.KLOX.SU.Y.0012.000000T0000Z-210321T0000Z/ Ventura County Coast- 515 PM PDT Sat Mar 20 2021 ...HIGH SURF ADVISORY HAS EXPIRED... Strong rip currents will continue, but surf has lower to below 7 feet. $$ CAZ034-035-210400- /O.CON.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 515 PM PDT Sat Mar 20 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves of 6 to 10 feet, lowering through this evening. * WHERE...San Luis Obispo and Santa Barbara County Central Coasts. Largest west to northwest facing shores. * WHEN...Until 9 PM PDT this evening. * IMPACTS...There is an increased risk of drowning. There will be dangerous rip currents that can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions or stay near occupied lifeguard towers. Stay off rock jetties as they can be deadly in such conditions when waves break over them. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
262 WHUS46 KLOX 210340 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 840 PM PDT Sat Mar 20 2021 CAZ034-035-210445- /O.EXP.KLOX.SU.Y.0012.000000T0000Z-210321T0400Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast- 840 PM PDT Sat Mar 20 2021 ...HIGH SURF ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... Strong rip currents will continue, but surf has fallen below 10 feet. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 18, 4:45 PM PDT, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 18, 4:45 PM PDT, 2 hours 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Los Angeles/Oxnard CA 445 PM PDT Thu Mar 18 2021 .SYNOPSIS...18/444 PM. A weak storm system will bring light rain to areas north of Point Conception tonight into Friday, and to the northern mountains Friday afternoon into early Saturday. It will be slightly cooler Friday and Saturday, with gusty northerly winds at times over the weekend into early next week. Temperatures will warm to above normal by the middle of next week. && .SHORT TERM (TDY-SUN)...18/109 PM. The first little band of showers has mostly dissipated west of the SLO County coast today but the next wave is expected to come through slowly tonight into Friday morning. Will likely take the better part of the night to reach the southern portion of the county and likely well after sunrise for northern SB County. Because of its slow southeastward propagation rain amounts will start to add up across the extreme northwest portion from Cambria north. Will likely see totals from a half inch to an inch but not particularly heavy, just slow and steady. Amounts will taper off quickly to the south with totals down to a quarter inch or less across southern SLO County and probably a tenth or less in northern SB County. Could possibly see a few sprinkles in srn SB County that afternoon or evening but nothing measurable expected that far south. Still looking at a decent chance of precip across the northern portion of the Transverse range from northeast SB County through the Grapevine area. Timing looks like Friday afternoon into Saturday morning as winds shift to northwest behind the front creating a little additional lifting along the north facing slopes. The subtropical source will keep snow levels above 8000' for most of this event, but if precip is still occurring by Saturday morning when the colder air finally arrives snow levels could fall to around 5000', creating a short window of time for some light snow chances in those mountain areas. Likely not an I5 issue as it doesn't look like snow levels will fall quickly enough. For the weekend it looks like it will be breezy at times with temps a few degrees below normal. Probably some morning clouds to start on Saturday, especially LA/Ventura Counties and possibly even some drizzle but clearing up in the afternoon. We'll see a good westerly push in the afternoon behind the front generating some gusty but likely sub-advisory level winds for the coastal areas and the Antelope Valley. Then winds shift to north late Saturday into Sunday with the focus of those across the south coast of Santa Barbara County and the mountains and valleys of LA/Ventura Counties. Winds may be advisory level at times, especially in srn SB County Saturday evening but probably just below elsewhere. .LONG TERM (MON-THU)...18/106 PM. Building high pressure over the eastern Pacific will maintain a decent northwest flow across California through at least Wednesday and possibly all week. Forecast gradients support at least a chance of advisory level winds in places like southern SB County again and the I5 corridor area each day. Models struggling, though, with an inside slider for Wednesday and the possibility of a Santa Ana event, some pushing it much farther east and others much closer. The GFS has definitely been trending weaker with the offshore flow the last few runs and the EC seems to be moving in that direction so confidence in a Santa Ana event is decreasing. If these trends continue we'll instead be looking at a decent warming trend through mid week with highs possibly getting close to 80 for some of the valleys Wednesday. It looks like another inside slider for later in the week with onshore trends and cooler temps Thursday and possibly much cooler with some shower chances across the interior Friday. However, given the issues earlier in the week confidence during this later period is certainly on the low side. && .AVIATION...18/2337Z. At 2230Z at KLAX...the marine layer was around 2000 feet deep. The top of the inversion was around 2500 feet with a temperature of 13 degrees Celsius. Moderate confidence for the Central Coast sites, KSBA and KPRB, with reduced certainty due to rain and lowering cigs affecting the area. The timing could be off by +/- hours. Flight categories are lower certainty as well. Moderate to high confidence further south, although there is a 30% chance that the LA coastal sites remain VFR overnight. KLAX...Moderate confidence in the 00Z TAF due to low clouds and IFR conditions starting at 09Z and potentially through 20Z Friday. The timing of onset and dissipation of low clouds could be off by +/- two hours, and there is a 30% chance that conds remain VFR overnight. High confidence that there will be no east wind component greater than 5kt. KBUR...High confidence in a VFR TAF through Friday afternoon. && .MARINE...18/102 PM. For the Outer Waters..Good confidence that winds and seas will remain below Small Craft Advisory (SCA) levels through Friday morning. SCA seas are likely by Friday afternoon, then SCA winds and seas should prevail Friday night through Tuesday although there is a 30% chance of Gale Force wind gusts at times starting Saturday night or Sunday. For the Inner Waters north of Point Sal...Good confidence in the current forecast with no SCA conditions through early Friday morning, then there is a 50% chance of SCA level seas developing Friday afternoon and continuing into Saturday morning. Generally good confidence in SCA level winds and/or seas Saturday afternoon through Tuesday. For the Inner Waters south of Point Conception...Good confidence in the current forecast with no SCA conditions through early Friday morning, then there is a 50% chance of SCA level seas developing in the Santa Barbara Channel by Friday afternoon. Generally good confidence in SCA level winds and/or seas Friday night through Tuesday, with the strongest winds and highest seas generally in the Santa Barbara Channel. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && .HAZARD POTENTIAL OUTLOOK (SUN-THU). Gusty north to northwest winds are possible at times this weekend into early next week. && PUBLIC...MW AVIATION...Smith MARINE...Sirard SYNOPSIS...MW/Smith weather.gov/losangeles
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 9:06 AM PDT | Small Craft Advisory | LOX | 7 days |
Nearby
High Surf Advisories in California, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.